Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 72, NWS Wakefield, VA

May 18, 20116 counties in Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at May 18, 2011, 4:33 PM EDT for 6 counties in Virginia. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2011, 4:33 PM EDT (20:33 UTC)
Expired
May 18, 2011, 5:15 PM EDT
In force
42 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Charles City County, VA, Hanover County, VA, James City County, VA, King and Queen County, VA, King William County, VA, New Kent County, VA

The radar

The Norfolk radar (KAKQ), 46 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 4:35 PM EDTTSTM WND DMG4 Ene Charles City, VALARGE TREE DOWN ON HIGHWAY 615
May 18, 4:45 PM EDTTSTM WND DMGProvidence Forge, VASEVERAL TREES DOWN BLOCKING ROADS.
May 18, 5:15 PM EDTHAIL 13 Nne Westwood, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 12:55 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.6 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2011-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2011-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WUUS51 KAKQ 182033
SVRAKQ
VAC036-085-095-097-101-127-182115-
/O.NEW.KAKQ.SV.W.0072.110518T2033Z-110518T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT WED MAY 18 2011

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHARLES CITY COUNTY IN EAST CENTRAL VIRGINIA...
  SOUTHEASTERN HANOVER COUNTY IN CENTRAL VIRGINIA...
  EXTREME NORTHWESTERN JAMES CITY COUNTY IN SOUTHEAST VIRGINIA...
  CENTRAL KING AND QUEEN COUNTY IN EAST CENTRAL VIRGINIA...
  SOUTHERN KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA...
  NEW KENT COUNTY IN EAST CENTRAL VIRGINIA...

* UNTIL 515 PM EDT

* AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  RUTHVILLE...OR NEAR CHARLES CITY...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ADKINS STORE AND LANEXA AROUND 440 PM EDT.
  PROVIDENCE FORGE AROUND 445 PM EDT.
  COLONIAL DOWNS...MOUNTCASTLE AND ROXBURY AROUND 450 PM EDT.
  NEW KENT AROUND 455 PM EDT.
  TALLEYSVILLE AROUND 500 PM EDT.
  TUNSTALL AND MANQUIN AROUND 515 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
WALKERS...SANDYBOTTOM...ROACHES CORNER...SLATERVILLE...NEW KENT
AIRPORT...WRIGHTS CORNER...BROWNS CORNER...QUINTON...WESTWOOD AND
PALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

&&

LAT...LON 3730 7686 3729 7688 3729 7699 3731 7702
      3729 7706 3729 7707 3772 7731 3778 7693
TIME...MOT...LOC 2033Z 163DEG 24KT 3736 7701
WIND...HAIL 60MPH 1.00IN

$$

ESEYMOUR
3 follow-up statements
692 
WWUS51 KAKQ 182048
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
448 PM EDT WED MAY 18 2011

VAC036-085-095-097-101-127-182115-
/O.CON.KAKQ.SV.W.0072.000000T0000Z-110518T2115Z/
JAMES CITY VA-CHARLES CITY VA-NEW KENT VA-KING WILLIAM VA-
KING AND QUEEN VA-HANOVER VA-
448 PM EDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HANOVER...CENTRAL KING AND QUEEN...SOUTHERN KING WILLIAM...NEW
KENT...EASTERN CHARLES CITY AND NORTHWESTERN JAMES CITY COUNTIES
UNTIL 515 PM EDT...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PROVIDENCE FORGE...MOVING NORTH AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW KENT AROUND 455 PM EDT.
  TALLEYSVILLE AROUND 500 PM EDT.
  TUNSTALL AND MANQUIN AROUND 515 PM EDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE NEW KENT
AIRPORT...WRIGHTS CORNER...BROWNS CORNER...QUINTON...WESTWOOD AND
PALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4. 

&&

LAT...LON 3730 7686 3729 7688 3730 7697 3734 7700
      3737 7703 3741 7709 3772 7731 3778 7693
TIME...MOT...LOC 2048Z 163DEG 24KT 3746 7705
WIND...HAIL 60MPH 1.00IN

$$

ESEYMOUR
896 
WWUS51 KAKQ 182101
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT WED MAY 18 2011

VAC036-085-095-097-101-127-182115-
/O.CON.KAKQ.SV.W.0072.000000T0000Z-110518T2115Z/
JAMES CITY VA-CHARLES CITY VA-NEW KENT VA-KING WILLIAM VA-
KING AND QUEEN VA-HANOVER VA-
501 PM EDT WED MAY 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
HANOVER...CENTRAL KING AND QUEEN...SOUTHERN KING WILLIAM...NEW
KENT...EAST CENTRAL CHARLES CITY AND EXTREME NORTHWESTERN JAMES CITY
COUNTIES UNTIL 515 PM EDT...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TALLEYSVILLE...MOVING NORTH AT 30 MPH.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  TUNSTALL AROUND 510 PM EDT.
  MANQUIN AROUND 515 PM EDT.

OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE WESTWOOD
AND PALLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4. IN WAKEFIELD.

&&

LAT...LON 3730 7686 3729 7688 3732 7692 3741 7694
      3744 7701 3748 7712 3772 7731 3778 7693
TIME...MOT...LOC 2102Z 163DEG 24KT 3755 7708
WIND...HAIL 60MPH 1.00IN

$$

ESEYMOUR
674 
WWUS51 KAKQ 182124
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
524 PM EDT WED MAY 18 2011

VAC036-085-095-097-101-127-182134-
/O.EXP.KAKQ.SV.W.0072.000000T0000Z-110518T2115Z/
JAMES CITY VA-CHARLES CITY VA-NEW KENT VA-KING WILLIAM VA-
KING AND QUEEN VA-HANOVER VA-
524 PM EDT WED MAY 18 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HANOVER...CENTRAL
KING AND QUEEN...SOUTHERN KING WILLIAM...NEW KENT...EAST CENTRAL
CHARLES CITY AND NORTHWESTERN JAMES CITY COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH 
ADDITIONAL THUNDERSTORMS IN THE AREA.

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE IN
WAKEFIELD AT...1...800...7 3 7...8 6 2 4.

LAT...LON 3730 7686 3729 7688 3732 7692 3741 7694
      3744 7701 3748 7712 3772 7731 3778 7693
TIME...MOT...LOC 2101Z 163DEG 24KT 3754 7708

$$

ESEYMOUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:13 PM EDT, 20 minutes earlier.

Area forecast discussion, May 18, 4:13 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
413 PM EDT WED MAY 18 2011

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL VERY SLOWLY MOVE FROM THE
UPPER OHIO VALLEY TONIGHT TO THE NORTHERN MID ATLANTIC COAST BY
FRIDAY. HIGH PRESSURE SLOWLY BUILDS IN FROM THE WEST DURING THE
WEEKEND...AND BECOMES ANCHORED OVER THE SOUTHEAST EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
SCATTERED THUNDERSTORMS ARE FORMING OVER THE AREA THIS AFTERNOON AS
A SHORTWAVE TROUGH SPINS AROUND THE PARENT UPPER LOW TO THE WEST.
THE HIGHEST CONCENTRATION OF STORMS IS ALIGNED ALONG A NORTH-SOUTH
ORIENTED ZONE OF SURFACE CONVERGENCE IMMEDIATELY WEST OF THE BAY.

WIDESPREAD SEVERE WEATHER IS NOT EXPECTED WITH MARGINAL AMBIENT
INSTABILITY. HOWEVER...ENOUGH SHEAR MAY BE PRESENT TO SUPPORT
A FEW STRONGER UPDRAFTS HENCE A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FROM FLUVANNA/LOUISA COUNTIES EASTWARD ACROSS THE MIDDLE
PENINSULA AND NORTHERN NECK TO THE EASTERN SHORE. A LOCALIZED HEAVY
RAIN THREAT WILL LINGER...WITH THE NW COUNTIES THE MOST SUSCEPTIBLE
WHERE THE GROUND IS RATHER SATURATED.

THUNDERSTORMS SHOULD DIMINISH DURING THE EVENING HOURS WITH DRY
CONDITIONS EXPECTED AFTER MIDNIGHT. CLOUD COVER SHOULD DIMINISH
OVERNIGHT BECOMING PARTLY CLOUDY IF NOT MOSTLY CLEAR BY MORNING.
PATCHY FOG IS POSSIBLE IF ENOUGH CLEARING OCCURS...ESPECIALLY IN
AREAS THAT HAVE RECENTLY RECEIVED RAIN. LOW TEMPERATURES SHOULD
RANGE FROM THE MID 50S TO NEAR 60.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THE POSSIBILITY FOR SHOWERS WILL CONTINUE THROUGH FRIDAY AS THE
UPPER LOW SLOWLY MOVES ACROSS THE NORTHERN MID ATLANTIC. CONVECTION
SHOULD BE PRIMARILY DIURNALLY DRIVEN THURSDAY AND FRIDAY...WITH
ISOLATED TO SCATTERED COVERAGE DURING THE AFTERNOON AND EARLY
EVENING HOURS...AND MAINLY DRY OVERNIGHT/EARLY MORNING. CAPE VALUES
AVERAGE AROUND 500 J/KG THURSDAY AFTERNOON AND SLIGHTLY LESS FRIDAY
AFTERNOON. THIS WILL BE ENOUGH SUPPORT FOR THUNDER ESPECIALLY WITH
THE COLD POOL IN CLOSE PROXIMITY TO THE LOCAL AREA. HOWEVER...THE
MID LEVEL FLOW BECOMES PROGRESSIVELY MORE WESTERLY...SO THIS
COMBINED WITH LIMITED INSTABILITY SHOULD PRODUCE RATHER DISORGANIZED
CONVECTION.

HIGH TEMPERATURES THURSDAY AND FRIDAY SHOULD RANGE FROM THE MID 70S
NORTH...TO NEAR 80 SOUTH. LOW TEMPERATURES THURSDAY NIGHT SHOULD BE
IN THE MID 50S TO NEAR 60.

THE UPPER LOW LIFTS TO THE NORTHEAST BY SATURDAY WITH IMPROVING AND
WARMING CONDITIONS. HIGHS SATURDAY ARE EXPECTED TO REACH THE
MID/UPPER 70S FOR THE COASTLINES AND INTERIOR EASTERN SHORE...AND
LOW 80S INLAND AFTER MORNING LOWS IN THE MID 50S TO NEAR 60.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
SUMMER PREVIEW XPCTD FOR THE XTND PDS...AS LO AMPLITUDE RDG ALOFT
SETS UP INVOF SE CONUS. THERE WL BE A CPL INSTANCES OF A WK SYS
PASSING BY N OF FA THROUGH THE PD (TMG AT THIS POINT
UNCERTAIN)...MAY BE ENUF TO RESULT IN ISLTD/SCTD CNVTV DVLPMNT (MNLY
NRN TIER OF FA). OTRW...PCLDY/PSNY. HI TEMPS IN THE M/U80S
SUN/MON...U80S/NR 90F TUE/WED (INLAND)...U70S TO L80S
SUN/MON...L/M80S TUE/WED (CST). MOST NGTTM LO TEMPS IN THE 60S
THROUGH THE PD.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SCTD CNVTN UNTIL THIS EVE (HIEST PROB OVR E/NE SXNS)...OTRW VFR.
PTCHY FG PSBL LT TNGT (TO MVFR). SCTD CNVTV DVLPMNT AGN
THU...THEN APRS TO BE LESS SO ON FRI AS ULVL FLO PRES LIFTS OUT TO
THE NE OF AREA. SCTD CNVTN PSBL AGN SUN/MON...B4 ISLTD DIURNALLY
DRIVEN CNVTN PSBL TUE/WED.

&&

.MARINE...
THE END IS IN SIGHT TO THE PROLONGED ONSHR LLVL FLO. WL CONT W/ SE
WNDS INTO TNGT...THAT BCM MR SW BY THU AS LO PRES PASSING BY (WELL)
INLAND. THAT LO PRES SYS BEGINS TO LIFT TO THE ENE...AND AWAY FM THE
CSTL WTRS FRI...AND THE WTRS WL BE ON BACKSIDE OF DEPARTING LO SAT.
THE RESULT WL BE WNDS SHIFTING FM WNW TO NNW THROUGH THAT TIME
FRAME. SSW WNDS RETURN AT THE END OF THE WKND/AND FOR ERY NEXT WK.
ALL IN ALL...BETTER MARINE CONDS XPCTD FOR THE WKND. SCAS RMNG UP
FOR THE OCN WTRS (THROUGH 1ST PART OF TNGT S...INTO THU EVE (FAR)
N).

&&

.HYDROLOGY...
FLOOD WARNING CONTINUES FOR THE RIVANNA RIVER AT PALMYRA DUE TO
RUNOFF FROM LOCALLY HEAVY RAINFALL TUESDAY. SEE FLSAKQ FOR
DETAILS.

&&

.TIDES/COASTAL FLOODING...
A GRDL RELAXATION OF TIDAL DEPARTURES XPCTD THROUGH END OF THE WK.
FOR TNGT/ERY THU MRNG...ANOTHER HI TIDE W/ ANOMALIES AVVG 1-1.25 FT
PTNTLLY LEADING TO MINOR FLDG IN SPOTS INVOF CNTRL BAY AND ON SRN
SHR OF POTOMAC RVR. EVEN THOUGH GUID SUGGS LVLS STAY SUFFICIENTLY
BLO MINOR FLDG LVLS INVOF SRN BAY AND ON THE ATLC CST...MAY STILL
ISSUE STATEMENT FOR THIS EVE TIDES WHICH WL AVG ARND/JUST OVR 1 FT
ABV NRML.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...COASTAL FLOOD ADVISORY UNTIL 8 AM EDT THURSDAY FOR MDZ021>023.
NC...AIR QUALITY ALERT UNTIL 3 PM EDT THURSDAY FOR NCZ017-102.
VA...COASTAL FLOOD ADVISORY UNTIL 4 AM EDT THURSDAY FOR VAZ077.
     COASTAL FLOOD ADVISORY UNTIL 6 AM EDT THURSDAY FOR VAZ075.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT THURSDAY FOR ANZ654.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ656-658.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT THURSDAY NIGHT FOR
     ANZ650-652.

&&

SYNOPSIS...AJZ
NEAR TERM...AJZ
SHORT TERM...AJZ
LONG TERM...ALB
AVIATION...ALB/BKH
MARINE...ALB
HYDROLOGY...AJZ
TIDES/COASTAL FLOODING...ALB
Hazardous weather outlook, May 18, 4:18 PM EDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
418 PM EDT WED MAY 18 2011

NCZ012>016-030>032-VAZ060>062-065>071-079>082-087>098-192030-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-BERTIE-CHOWAN-
PERQUIMANS-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
418 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS...HAIL...AND STRONG WIND GUSTS LATE THIS AFTERNOON AND
EVENING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ024-025-VAZ048-049-063-064-072>074-076-078-083>086-099-100-192030-
INLAND WORCESTER-MARYLAND BEACHES-FLUVANNA-LOUISA-HANOVER-CAROLINE-
KING WILLIAM-KING AND QUEEN-ESSEX-RICHMOND-LANCASTER-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-ACCOMACK-NORTHAMPTON VA-
418 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE EASTERN
SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN
NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS...HAIL...AND STRONG WIND GUSTS LATE THIS AFTERNOON AND
EVENING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>023-192030-
DORCHESTER-WICOMICO-SOMERSET-
418 PM EDT WED MAY 18 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS...HAIL...AND STRONG WIND GUSTS LATE THIS AFTERNOON AND
EVENING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ075-192030-
WESTMORELAND-
418 PM EDT WED MAY 18 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 6 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS...HAIL...AND STRONG WIND GUSTS LATE THIS AFTERNOON AND
EVENING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ017-102-192030-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-
418 PM EDT WED MAY 18 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS...HAIL...AND STRONG WIND GUSTS LATE THIS AFTERNOON AND
EVENING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ077-192030-
NORTHUMBERLAND-
418 PM EDT WED MAY 18 2011

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 4 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN NECK OF VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   COASTAL FLOOD ADVISORY.

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
DOWNPOURS...HAIL...AND STRONG WIND GUSTS LATE THIS AFTERNOON AND
EVENING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ654-192030-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
418 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ656-658-192030-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
418 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ650-652-192030-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
418 PM EDT WED MAY 18 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL MIDNIGHT EDT THURSDAY
NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ632>634-192030-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
418 PM EDT WED MAY 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN CHESAPEAKE BAY
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630-631-192030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
418 PM EDT WED MAY 18 2011

...SEVERE THUNDERSTORM WATCH 305 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE BAY
AND THE SOUTHERN CHESAPEAKE BAY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 18, 1:52 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EDT WED MAY 18 2011

MDZ021-181815-
DORCHESTER MD-
152 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM MOVING OVER WESTERN DORCHESTER COUNTY...

AT 151 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAYLORS ISLAND...MOVING NORTH AT 20 MPH. THE
STRONG THUNDERSTORM WILL BE NEAR MADISON...AND...WOOLFORD AT 200 PM
EDT...LLOYDS AT 215 PM EDT.

WIND GUSTS TO 30 MPH...SMALL HAIL...HEAVY RAIN...AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THIS STORM.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3861 7616 3859 7609 3838 7614 3841 7629
      3843 7631 3850 7632 3853 7622 3855 7624
      3853 7628 3856 7628 3857 7632 3859 7628
      3864 7629 3862 7625 3864 7624 3861 7620
      3864 7616

ZIMMERMAN
Special weather statement, May 18, 2:53 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
253 PM EDT WED MAY 18 2011

VAZ093-096-181930-
ISLE OF WIGHT VA-SUFFOLK VA-
253 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM MOVING INTO SUFFOLK AND ISLE O WIGHT...

AT 252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SUFFOLK AIRPORT...OR ABOUT OVER
WHALEYVILLE...MOVING NORTH AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR SUFFOLK AIRPORT AT 300 PM EDT...LUMMIS AT 305 PM EDT...
KILBY...AND...DOWNTOWN SUFFOLK AT 310 PM EDT...ROUTE 460 AND ROUTE 58
AT 315 PM EDT...KINGS FORK AT 320 PM EDT...INDIKA AT 325 PM EDT.

WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS...SMALL HAIL AND CLOUD
TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3657 7667 3701 7682 3705 7663 3703 7657
      3700 7659 3700 7661 3701 7655 3698 7652
      3686 7651 3684 7656 3682 7656 3685 7652
      3657 7652

ESEYMOUR
Special weather statement, May 18, 3:06 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
306 PM EDT WED MAY 18 2011

VAZ072>074-076-083-085-181945-
ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-MIDDLESEX VA-NEW KENT
VA-RICHMOND VA-
306 PM EDT WED MAY 18 2011

...STRONG THUNDERSTORM MOVING INTO THE MIDDLE PENINSULA...

AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST POINT...MOVING NORTH AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR WEST POINT AT 310 PM EDT...
ROMANCOKE AT 315 PM EDT...LITTLE PLYMOUTH AT 325 PM EDT...KING AND
QUEEN COURTHOUSE AT 330 PM EDT...DRAGONVILLE AT 340 PM EDT...INO AT
345 PM EDT.

HEAVY DOWNPOURS...WIND GUSTS TO 40 MPH...SMALL HAIL AND OCCASIONAL
CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS.
IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3787 7678 3779 7672 3779 7670 3782 7668
      3784 7673 3786 7675 3784 7662 3780 7664
      3779 7669 3776 7666 3746 7682 3747 7694
      3789 7696

ESEYMOUR
Local storm report, May 18, 4:22 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT WED MAY 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             4 E DOWNTOWN NORFOLK    36.85N 76.21W
05/18/2011  M1.00 INCH       CITY OF NORFOLK    VA   TRAINED SPOTTER

            MILITARY HIGHWAY AND I-264

&&

JM

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 10:19 PM EDTSpecial Weather StatementAKQMecklenburg56 min
May 17, 10:48 PM EDTSpecial Weather StatementAKQMecklenburg42 min
May 17, 10:54 PM EDTSpecial Weather StatementAKQFluvanna36 min
May 17, 11:30 PM EDTSpecial Weather StatementAKQLunenburg, Prince Edward45 min
May 17, 11:33 PM EDTSpecial Weather StatementAKQFluvanna42 min
May 18, 12:09 AM EDTSmall Craft AdvisoryAKQ5 hr
May 18, 12:17 AM EDTSpecial Weather StatementAKQCumberland, Prince Edward43 min
May 18, 4:36 AM EDTCoastal Flood AdvisoryAKQNorthumberland23 hr
May 18, 2:22 PM EDTCoastal Flood StatementAKQAccomack, Gloucester, Lancaster, Mathews, Middlesex, Northampton and 2 more12 hr
May 18, 2:53 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Suffolk37 min
May 18, 3:06 PM EDTSpecial Weather StatementAKQKing and Queen39 min
May 18, 3:21 PM EDTSevere Thunderstorm WarningAKQIsle of Wight, Surry, City of Suffolk39 min
May 18, 4:00 PM EDTSevere Thunderstorm WarningAKQCity of Chesapeake, City of Norfolk, City of Portsmouth, City of Virginia Beach30 min
May 18, 4:01 PM EDTSpecial Marine WarningAKQ59 min
May 18, 4:09 PM EDTSevere Thunderstorm WarningAKQGloucester, Mathews, Middlesex, York, City of Hampton, City of Newport News and 1 more51 min
May 18, 4:42 PM EDTSpecial Marine WarningAKQ43 min
May 18, 5:16 PM EDTSevere Thunderstorm WarningAKQCaroline, Essex, Hanover, King and Queen, King William, New Kent59 min
May 18, 6:08 PM EDTSpecial Weather StatementAKQEssex, King and Queen, Richmond, Westmoreland52 min
May 18, 7:37 PM EDTSpecial Weather StatementAKQIsle of Wight, City of Williamsburg38 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.